Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Wichita, KS

March 26, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 9:36 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2017, 9:36 PM CDT (02:36 UTC)
Expired
Mar 26, 2017, 10:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KICT 270236
SVRICT
KSC015-019-049-073-270315-
/O.NEW.KICT.SV.W.0033.170327T0236Z-170327T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
936 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Southeastern Butler County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Greenwood County in southeastern Kansas...

* Until 1015 PM CDT

* At 935 PM CDT, severe thunderstorms were located along a line
  extending from near Latham to 6 miles south of Grenola, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Howard, Moline, Severy, Grenola, Elk Falls, Climax, Beaumont and
  Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 9625 3757 9612 3730 9613 3724 9652
      3760 9652 3757 9670 3772 9664 3776 9650
TIME...MOT...LOC 0235Z 242DEG 32KT 3759 9663 3727 9649 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
011 
WWUS53 KICT 270301
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1001 PM CDT SUN MAR 26 2017

KSC015-270311-
/O.CAN.KICT.SV.W.0033.000000T0000Z-170327T0315Z/
Butler KS-
1001 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3776 9625 3757 9612 3730 9613 3724 9652
      3760 9651 3763 9652 3775 9652 3776 9650
TIME...MOT...LOC 0301Z 242DEG 32KT 3770 9638 3738 9624 

$$

KSC019-049-073-270315-
/O.CON.KICT.SV.W.0033.000000T0000Z-170327T0315Z/
Elk KS-Chautauqua KS-Greenwood KS-
1001 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR ELK...NORTHWESTERN CHAUTAUQUA AND SOUTHWESTERN GREENWOOD
COUNTIES...

At 1001 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Severy to near Elk Falls, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Howard, Moline, Severy, Grenola, Elk Falls, Climax and Piedmont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 9625 3757 9612 3730 9613 3724 9652
      3760 9651 3763 9652 3775 9652 3776 9650
TIME...MOT...LOC 0301Z 242DEG 32KT 3770 9638 3738 9624 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
425 
WWUS53 KICT 270309
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1009 PM CDT SUN MAR 26 2017

KSC019-049-073-270319-
/O.EXP.KICT.SV.W.0033.000000T0000Z-170327T0315Z/
Elk KS-Chautauqua KS-Greenwood KS-
1009 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR ELK...NORTHWESTERN CHAUTAUQUA
AND SOUTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 1015 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3776 9625 3757 9612 3730 9613 3724 9652
      3760 9651 3763 9652 3775 9652 3776 9650
TIME...MOT...LOC 0309Z 242DEG 32KT 3773 9631 3741 9617 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:22 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 26, 6:22 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sun Mar 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Sun Mar 26 2017

Upper low was pinwheeling over southwest Kansas at mid-afternoon
and will continue steadily eastward across Kansas tonight. While
the rowdiest convection will stay south over Oklahoma thru this
evening, the latest RAP/NAM continue to show elevated moisture
transport resulting in MLCAPE values in the 750-1100 j/kg range
developing along the Oklahoma border counties from south central
into southeast Kansas. The accompanying lift and cloud bearing
shear of 40-50kts should support strong to severe convection per
the going forecast with large hail the primary threat. Scattered
to numerous showers and embedded thunder is also expected further
north into central Kansas early this evening, before waning after
midnight. Showers will linger longest across southeast Kansas into
early Monday morning before exiting by midday or early afternoon.
The mid-week periods still look very wet and occasionally stormy,
as the next upper trof/closed low which develops over the
southwest CONUS thru early this week migrates slowly east across
the central/southern Plains Tuesday night through Thursday. While
a few strong storms will be possible on Wednesday, it looks like
some healthy and widespread QPF with heavy rainfall potential
will become the main concern for some flooding.

Darmofal

.LONG TERM...(Thursday night through Sunday)
Issued at 242 PM CDT Sun Mar 26 2017

Yet another upper trof/closed low look to develop over
the southwest CONUS late in the week which could eventually affect
Kansas next weekend.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Mar 26 2017

Strong to severe convection will affect southern Kansas through
the evening ahead of a vigorous upper low moving across the area.
Otherwise, the main aviation concern will be the IFR/LIFR cigs
and occasional reduced vsbys in rain tonight. Improving conditions
are expected by midday Monday.

KED

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sun Mar 26 2017

Periodic significant rainfall events are expected this week.
Grassland fire danger is expected to remain low to moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  63  45  66 /  80  10   0  40
Hutchinson      43  63  43  64 /  80  10   0  50
Newton          44  61  43  64 /  80  10   0  30
ElDorado        46  62  44  67 /  90  20   0  20
Winfield-KWLD   48  64  45  68 /  80  10   0  30
Russell         39  64  41  61 /  60   0   0  70
Great Bend      40  64  42  61 /  60   0   0  70
Salina          43  63  42  64 /  80  10   0  40
McPherson       43  62  42  63 /  80  10   0  40
Coffeyville     51  63  43  70 /  80  30   0  10
Chanute         49  61  43  68 /  90  40   0   0
Iola            49  61  43  67 /  90  50   0   0
Parsons-KPPF    50  62  43  69 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 8:58 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
858 PM CDT Sun Mar 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
858 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will remain possible late this
evening, mainly near the Oklahoma border. Nickel to half dollar
size hail will be the main threat. Locally damaging winds to 60 mph
will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms and heavy rainfall can be expected
from late Tuesday through Thursday. Strong storms and minor
flooding will be possible by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening across parts of south
central Kansas and southeast Kansas, especially closer to the
Oklahoma border.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 26, 9:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             ARKANSAS CITY           37.07N 97.04W
03/26/2017  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Mar 26, 9:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             3 E ARKANSAS CITY       37.07N 96.99W
03/26/2017  E0.88 INCH       COWLEY             KS   EMERGENCY MNGR

&&

CDJ
Local storm report, Mar 26, 9:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             2 NW BURDEN             37.31N 96.75W
03/26/2017  E0.88 INCH       COWLEY             KS   FIRE DEPT/RESCUE

            BURDEN FIRE DEPARTMENT REPORTED NICKEL SIZE HAIL IN TOWN.

&&

CDJ
Special weather statement, Mar 26, 9:16 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
916 PM CDT SUN MAR 26 2017

KSZ069-093-270245-
Butler KS-Cowley KS-
916 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...

* Until 945 PM CDT

* At 914 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Atlanta to 5 miles north of Dexter...and moving northeast at 40
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Burden, Atlanta, Latham and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3760 9653 3724 9653 3722 9674 3752 9696
TIME...MOT...LOC 0216Z 234DEG 33KT 3748 9684 3725 9669

LAWSON
Local storm report, Mar 26, 9:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             1 S ATLANTA             37.42N 96.77W
03/26/2017  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Mar 26, 9:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     WINFIELD                37.27N 96.97W
03/26/2017                   COWLEY             KS   TRAINED SPOTTER

            TREE KNOCKED DOWN BY THUNDERSTORM WIND GUSTS IN TOWN
            BETWEEN 4TH AND 5TH STREETS ON MILLINGTON.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:08 PM CDTSevere Thunderstorm WarningICTSumner52 min
Mar 26, 7:14 PM CDTSevere Thunderstorm WarningICTHarper46 min
Mar 26, 7:52 PM CDTSevere Thunderstorm WarningICTHarper, Sumner38 min
Mar 26, 8:02 PM CDTSpecial Weather StatementICTSumner28 min
Mar 26, 8:18 PM CDTSevere Thunderstorm WarningICTSumner42 min
Mar 26, 8:36 PM CDTSevere Thunderstorm WarningICTCowley39 min
Mar 26, 8:50 PM CDTSevere Thunderstorm WarningICTCowley40 min
Mar 26, 9:14 PM CDTSevere Thunderstorm WarningICTCowley46 min
Mar 26, 9:16 PM CDTSpecial Weather StatementICTCowley29 min
Mar 26, 9:19 PM CDTSevere Thunderstorm WarningICTButler, Cowley41 min
Mar 26, 9:49 PM CDTSpecial Weather StatementICTChautauqua26 min
Mar 26, 10:30 PM CDTSpecial Weather StatementICTChautauqua30 min
Mar 26, 10:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Mar 26, 11:24 PM CDTSpecial Weather StatementICTMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.